Before service members deploy, they undergo several different medical screenings to check if they're capable of making it through the long stretch.
We get poked and prodded with all types of needles and probes prior to getting the "green light" to take the fight to the enemy.
After acquiring your smallpox vaccination — which means you're going to get stuck in the arm about 30 times by a needle containing a semi-friendly version of the virus — you'll receive a bag full of antibiotics that you're ordered to take every day.
That's where things get interesting.
LCpl. Daniel Breneiser, right, gets vaccinated against smallpox by HN Nathan Stallfus aboard USS Ponce before heading out. (Photo from U.S. Navy)
Since most countries don't have the same medical technology as the U.S., troops can get violently sick just from occupying the foreign area. The World Health Organization reported that over 75% of all people living in Afghanistan are at risk for malaria.
In the ongoing efforts of the War on Terrorism, thousands of troops have deployed to the Middle East. Each person runs the risk of exposure if they're stung by an infected, parasitic mosquito.
To prevent malaria, service members are ordered to take one of two medications: Doxycycline or Mefloquine (the latter of which was developed by the U.S. Army).
Cpl. Timothy Dobson, a fire team leader with second platoon, Ground Combat Element, Security Cooperation Task Force Africa Partnership Station 2011 takes doxycycline once per day in accordance with a weekly dosage of mefloquine to prevent the spread of Malaria. (U.S. Marine Corps photo by Lance Cpl. Timothy L. Solano)
Countless troops report having minor to severe nightmares after taking the preventive antibiotic over a period of time — but why? Mefloquine is a neurotoxic derivative antimalarial medication that is linked to causing "serious and potentially lasting neuropsychiatric adverse reactions."
Mefloquine is a neurotoxic derivative antimalarial medication that is linked to causing "serious and potentially lasting neuropsychiatric adverse reactions."
According to the Dr. Remington Nevin, the symptoms for taking the preventive medication includes severe insomnia, crippling anxiety, and nightmares. Multiple service members were instructed to take the medication while without being informed of the potential side effects.
In 2009, the Army did indeed depopularized the use of mefloquine.